Alert archive / New York / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 124, NWS Binghamton, NY
NWS Binghamton, NY issued this severe thunderstorm warning at Jun 9, 2011, 12:46 PM EDT for Cayuga County, Cortland County, New York. It was in force for 44 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 9, 2011, 12:46 PM EDT (16:46 UTC)
- Expired
- Jun 9, 2011, 1:30 PM EDT
- In force
- 44 min
- Issued by
- NWS Binghamton, NY
- Area
- Storm-based polygon
Counties Cayuga County, NY, Cortland County, NY
The radar
The Binghamton radar (KBGM), 69 km from the middle of the area, began a volume at 16:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 9, 1:00 PM EDT | HAIL 2 | Sempronius, NY | |
| Jun 9, 1:03 PM EDT | HAIL 1.75 | Scott, NY | HAIL LASTED FOR 8-9 MINUTES |
| Jun 9, 1:10 PM EDT | HAIL 1.25 | Scott, NY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 12:06 PM EDT | Severe Thunderstorm Watch | SPC | 8 hr |
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 4.8 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1369 J/kg
- Mixed-layer CIN
- -172 J/kg
- Mixed-layer LCL
- 1311 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -36 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
457
WUUS51 KBGM 091646
SVRBGM
NYC011-023-091730-
/O.NEW.KBGM.SV.W.0124.110609T1646Z-110609T1730Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
1246 PM EDT THU JUN 9 2011
THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN CAYUGA COUNTY IN CENTRAL NEW YORK...
NORTHERN CORTLAND COUNTY IN CENTRAL NEW YORK...
* UNTIL 130 PM EDT.
* AT 1242 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
CASCADE...AND MOVING EAST AT 30 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SEMPRONIUS BY 1254 PM EDT...
SCOTT BY 102 PM EDT...
HOMER BY 110 PM EDT...
PREBLE BY 112 PM EDT...
TRUXTON BY 120 PM EDT...
WHEN YOU CAN DO SO SAFELY...PLEASE REPORT HAIL...OR DAMAGING WINDS TO
THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE AT
1-877-633-6772...OR BY EMAIL AT BGM.STORMREPORT@NOAA.GOV.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS!
&&
LAT...LON 4287 7645 4284 7645 4285 7635 4277 7627
4278 7602 4276 7589 4250 7587 4270 7655
4287 7647
TIME...MOT...LOC 1647Z 288DEG 27KT 4275 7639
$$
MLJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 12:39 PM EDT, 7 minutes earlier.
Area forecast discussion, Jun 9, 12:39 PM EDT, 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BINGHAMTON NY 1239 PM EDT THU JUN 9 2011 .SYNOPSIS... A COLD FRONT WILL MOVE THROUGH THE AREA THIS AFTERNOON...BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS. THE FRONT WILL BRING COOLER AND MORE COMFORTABLE CONDITIONS STARTING FRIDAY. ANOTHER LOW PRESSURE SYSTEM WILL BRING ANOTHER ROUND OF SHOWERS AND STORMS SATURDAY AFTERNOON INTO SUNDAY. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATED AS OF 1215 PM... WW #450 (SVR TSTM) NOW IN EFFECT TIL 00Z (8 PM)...FOR THE ENTIRE CWA. LATEST MESO'S SHOW MAX INSTAB NOW ALG AND E OF THE I-81 CORRIDOR (ML CAPES OF 3000-4000)...WITH DEEPER 0-6 KM SHEAR (30-40 KT) OVERSPREADING THE AREA FROM W TO E. BOTTOM LN...WITH THE SFC FRNT /PRE-FRNTL TROUGH FEATURES MOVING IN THIS AFTN (18-21Z)...ALG WITH SOME HGT FALLS ALOFT...MORE THAN ENOUGH FORCING FOR WELL ORGANIZED SVR CONVECTION. ENHANCED WORDING WILL CONTINUE TO BE INDICATED. AGAIN...TEMP/DEW PT/SKY GRIDS TWEAKED IN THE VERY NEAR-TERM. UPDATED AS OF 850 AM... CONVECTION HAS TEMPORARILY WANED ACROSS THE REGION THIS MORNING. ALTHOUGH THE AMS CONTINUES TO DESTABILIZE WITH HEATING (ML CAPES ALREADY 2000-3000 J/KG AT 13Z)...WE'RE IN BETWEEN UPPER-LVL WAVES...WITH THE MAIN SFC FRONTAL ZN STILL RUNNING THROUGH ONT/QUE FROM MONTREAL-TORONTO-LONDON. AS THE FRONT NEARS...AND 500-700 MB HEIGHTS BEGIN TO FALL BY 18Z...STORMS SHOULD RE-FIRE. THUS...WE'LL PERSIST WITH THE MENTION OF SCTD-NUM SHRA/TSRA THIS AFTN. GIVEN OVERALL SVR PARAMETERS (STG INSTABILITY AND SOME DEEP-LAYERED SHEAR)...ENHANCED WORDING WAS ADDED FOR THE AFTN HRS. CONVECTIVE ACTIVITY SHOULD GRADUALLY WEAKEN/PUSH SEWD BY LATE IN THE DAY/EARLY IN THE EVE. TEMP/DEW PT/SKY GRIDS WERE TWEAKED THROUGH 15Z. && .SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY NIGHT/... STORMS WILL BE WINDING DOWN AS COOLER SFC AIR SLOWLY MOVES IN FROM THE NW AND DAYTIME HEATING WANES. SOME SHOWERS WILL REMAIN ACROSS THE ENTIRE CWA IN THE EVENING THEN END NORTH TO SOUTH STARTING LATE EVENING. FRIDAY MORNING WILL BE DRY EVERYWHERE BEFORE THE COLD FRONT TURNS AROUND AND COMES BACK AS A WARM FRONT LATE FRIDAY AND FRIDAY NIGHT. THE AREA SHOULD BE IN THE WARM SECTOR SATURDAY PM BEFORE THE COLD FRONT MOVES THROUGH SUNDAY MORNING. GIVEN THIS THE BEST CHC OF SEVERE DURING THIS PERIOD WILL BE SAT AFTN AND EVE. A LITTLE MORE SHEAR BUT LESS CAPE COMPARED TO TODAY. MODELS ARE HAVING PROBLEMS AGREEING ON WHEN THE WEAK SHORT WAVE WILL MOVE THROUGH BUT FRIDAY OVERNIGHT INTO SAT NIGHT COULD HAVE SHOWERS AND THUNDERSTORMS AT ANY TIME. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... EXTENDED FORECAST WAS COMPLETED EARLY USING HPC GRIDS AND GUIDANCE SO WE CAN CONCENTRATE ON SEVERE WEATHER TODAY. LOW PRESSURE SYSTEM MOVES EAST OF REGION SUNDAY NIGHT BUT LINGERING CHANCES FOR SHOWERS AND CLOUDS UNDER THE INFLUENCE OF THE UPPER LEVEL LOW NEAR LAKE ONTARIO. HIGH PRESSURE RIDGES INTO THE REGION BY MONDAY NIGHT AND TUESDAY. THE NEXT STORM SYSTEM MOVES OUT OF THE MISSISSIPPI VALLEY TOWARD THE GREAT LAKES WEDNESDAY NIGHT BRINGING MORE UNSETTLED WEATHER WITH POSSIBLE THUNDERSTORMS BY THURSDAY AFTERNOON. && .AVIATION /18Z THURSDAY THROUGH TUESDAY/... EARLY MORNING MVFR FOG MAY PERSIST AT KELM/KAVP UNTIL 13Z, OTHERWISE SCATTERED CUMULUS AROUND 4K FT ALONG WITH A MID DECK WILL DEVELOP BY MID MORNING. A COLD FRONT WILL CROSS THE REGION DURING THE AFTERNOON HOURS. INCLUDED A FOUR HOUR TEMPO GROUP FOR MVFR CONVECTION ALONG AND JUST BEHIND BOUNDARY AND INCLUDED CB IN CLOUD GROUP TO INDICATE THE POTENTIAL FOR THUNDERSTORMS. POST FRONTAL CONDITIONS MAY REMAIN SHOWERY BUT LESS CHANCE FOR THUNDERSTORMS AS ATMOSPHERE GRADUALLY BECOME MORE STABLE. INCLUDED TEMPO GROUP LATE AFTERNOON THROUGH EARLY EVENING FOR JUST SHOWERS. BEHIND BOUNDARY ABUNDANT LOW LEVEL MOISTURE AND WEAK MIXING WILL LEAD TO STRATUS WITH WIDESPREAD MVFR CIGS AND MIST EXPECTED AFTER 04Z. SOUTHWEST WINDS EARLY THIS MORNING AROUND 10 KNOTS BECOMING WESTERLY AROUND MIDDAY, WEAKENING DURING THE EVENING TO LIGHT NORTHWEST. WINDS NEAR THUNDERSTORMS WILL BE GUSTY. .OUTLOOK... THU EVE...VFR AND MVFR...ASSOCIATED WITH SCATTERED SHRA/TSRA. THU NGT...POSSIBLE MVFR/IFR CIGS AND VSBYS...WITH LOW STRATUS AND FOG BEHIND COLD FRONT. FRI...BECOMING VFR. SAT THRU MON...MVFR POSSIBLE IN SHRA/TSRA. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...NONE. NY...NONE. && SYNOPSIS...TAC NEAR TERM...MLJ SHORT TERM...TAC LONG TERM...BMW AVIATION...RRM
Hazardous weather outlook, Jun 9, 12:34 PM EDT, 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BINGHAMTON NY 1234 PM EDT THU JUN 9 2011 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-101645- NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN- SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO- OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA- NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE- 1234 PM EDT THU JUN 9 2011 ...SEVERE THUNDERSTORM WATCH 450 IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. SHOWERS AND THUNDERSTORMS WILL MOVE THROUGH CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA THIS AFTERNOON. DAMAGING WINDS AND LARGE HAIL COULD DEVELOP WITH ANY STORM. SHOWERS AND STORMS WILL GRADUALLY END BY EARLY EVENING. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MJ
In the hours before
Special weather statement, Jun 9, 12:16 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1216 PM EDT THU JUN 9 2011
NYZ016-017-091645-
CAYUGA NY-SENECA NY-
1216 PM EDT THU JUN 9 2011
...STRONG THUNDERSTORM APPROACHING WATERLOO...
* AT 1213 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
WIND GUSTS TO 50 MPH. THIS STORM WAS LOCATED NEAR WATERLOO...AND
MOVING EAST AT 30 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
WATERLOO AND MAGEE AT 1220 PM EDT...
SENECA FALLS AND LEHIGH VLY JCT AT 1225 PM EDT...
CAYUGA AND FAYETTE AT 1230 PM EDT...
CANOGA AND FOSTERVILLE AT 1235 PM EDT...
UNION SPRINGS AND THROOPSVILLE AT 1240 PM EDT...
MAPLETON AND FLEMING AT 1245 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4288 7697 4301 7697 4302 7696 4303 7680
4295 7648 4273 7662 4287 7698
HEDENSpecial weather statement, Jun 9, 12:39 PM EDT, 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1239 PM EDT THU JUN 9 2011
NYZ036-037-046-091730-
MADISON NY-ONEIDA NY-OTSEGO NY-
1239 PM EDT THU JUN 9 2011
...STRONG THUNDERSTORM NEAR BRIDGEWATER...
* AT 1238 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
STRONG WINDS TO 50 MPH. THIS STORM WAS LOCATED NEAR
BRIDGEWATER...AND MOVING EAST AT 35 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
RICHFIELD SPRINGS AT 105 PM EDT...
SPRINGFIELD AT 115 PM EDT...
EAST SPRINGFIELD AT 120 PM EDT...
THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.
LAT...LON 4274 7477 4286 7537 4298 7533 4299 7521
4286 7520 4287 7515 4291 7511 4290 7506
4283 7492 4285 7489 4288 7489 4290 7488
4287 7477
HEDENThe office that day
Everything else NWS Binghamton, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 9:43 PM EDT | Severe Thunderstorm Warning | BGM | Oneida | 62 min |
| Jun 8, 10:24 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Madison, Otsego | 36 min |
| Jun 8, 10:49 PM EDT | Special Weather Statement | BGM | Otsego | 26 min |
| Jun 8, 10:55 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 40 min |
| Jun 8, 10:57 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Delaware, Otsego | 33 min |
| Jun 8, 11:19 PM EDT | Special Weather Statement | BGM | Cortland, Seneca | 56 min |
| Jun 8, 11:28 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 32 min |
| Jun 8, 11:45 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 45 min |
| Jun 9, 12:16 PM EDT | Special Weather Statement | BGM | Seneca | 29 min |
| Jun 9, 12:39 PM EDT | Special Weather Statement | BGM | Otsego | 51 min |
| Jun 9, 12:42 PM EDT | Severe Thunderstorm Warning | BGM | Madison, Oneida, Otsego | 63 min |
| Jun 9, 1:00 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Cortland, Tioga, Tompkins | 60 min |
| Jun 9, 1:04 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Madison, Oneida, Onondaga, Otsego | 56 min |
| Jun 9, 1:18 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Tioga, Tompkins | 57 min |
| Jun 9, 1:23 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Cortland, Otsego | 67 min |
| Jun 9, 1:34 PM EDT | Severe Thunderstorm Warning | BGM | Otsego | 45 min |
| Jun 9, 1:53 PM EDT | Severe Thunderstorm Warning | BGM | Chenango, Delaware, Otsego | 67 min |
| Jun 9, 2:09 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Chenango, Tioga | 66 min |
| Jun 9, 2:11 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Tioga | 64 min |
| Jun 9, 2:22 PM EDT | Special Weather Statement | BGM | Otsego | 38 min |
| Jun 9, 2:55 PM EDT | Severe Thunderstorm Warning | BGM | Delaware | 65 min |
| Jun 9, 3:01 PM EDT | Severe Thunderstorm Warning | BGM | Broome, Delaware, Sullivan | 59 min |
| Jun 9, 3:47 PM EDT | Severe Thunderstorm Warning | BGM | Delaware, Sullivan | 88 min |
| Jun 9, 4:26 PM EDT | Severe Thunderstorm Warning | BGM | Sullivan | 79 min |
Nearby
Severe Thunderstorm Warnings in New York, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.